Michigan, 2004

Winter Storm in Michigan, January 18 to 19, 2004

January 18 to 19, 2004 · NWS MQT · 4 events in 4 counties and zones

A quick moving Alberta Clipper storm system brought lake effect snows to the western Upper Peninsula late in the day on the 17th and over the east overnight after the clipper's cold front barreled through. More cold air poured across the Upper Great Lakes on northwest winds gusting as high as 45 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A quick moving Alberta Clipper storm system brought lake effect snows to the western Upper Peninsula late in the day on the 17th and over the east overnight after the clipper's cold front barreled through. More cold air poured across the Upper Great Lakes on northwest winds gusting as high as 45 mph. The strong gusty winds caused considerable blowing and drifting snow and occasional "white-out" conditions. This round of lake effect snows continued from the 18th into the 20th. As much as 13.0 inches of the white stuff piled up at Wetmore in Alger County. Ironwood measured 12 inches, and Mohawk, Newberry and the Marquette NWS each had 6 to 7 inches with low visibilities in blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 17, 10:56 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jan 17, 10:56 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MARQUETTE MI
1056 PM EST SAT JAN 17 2004

.DISCUSSION...

WSW HEADLINES ARE MAIN CONCERN.

WV IMAGERY SHOWS MIDLEVEL LOW TRACKING EAST THROUGH ONTARIO...AND
JUST NORTH OF LAKE SUPERIOR. 00Z RAOBS STILL INDICATE IMPRESSIVE
170M 12HR 5H HEIGHT FALLS AHEAD OF LOW OVER KAPX. IN THE WAKE OF THE
LOW VERY COLD AIR AT 850MB...WITH CYPL AND KINL SOUNDINGS SHOWING
TEMPS OF -23C AND -26C RESPECTIVELY. THE LATEST SFC ANALYSIS SHOWS A
SFC LOW NEAR CYXZ ON NE SIDE OF LAKE SUPERIOR WITH THE ASSOC ARCTIC
COLD FRONT MOVG INTO LWR MI.

WITH COLD AIR FILTERING OVER LAKE SUPERIOR BEHIND ARCTIC FRONT
...LES BANDS SHOULD BECOMING MORE ORGANIZED OVRNGT...ESPECIALLY OVER
ERN LAKE SUPERIOR WHERE FETCH WILL BE MAXIMIZED IN NW CBL FLOW.
LOCAL GUIDANCE SUGGESTS WITH INVERSION HGT AROUND 7FT (INFERRED OFF
MQT VWP) AND LAKE-850 MB DELTA-TS IN EXCESS OF 20C THAT 3-6 INCH
AMOUNTS STILL LOOK GOOD OVER ERN COUNTIES. COMBINATION OF DRIER AIR
UPSTREAM OF WRN LAKE SUPERIOR AS EVIDENT ON 00Z KINL SNDG (LLVLS
QUITE DRY UNDER BASE OF 5 KFT INVERSION HGT) AND STRONGER CBL WINDS
TO 35 KFT (EFFECTIVELY LOWERING RESIDENCE TIME OF PARCELS OVERWATER)
MAY LIMIT ACCUMS OVER 4 WRN COUNTIES AND BARAGA COUNTY FROM 2 TO
LOCALLY 5 INCHES. ALTHOUGH STRONG WINDS GUSTING TO 45 MPH AT SOME
WRN LOCATIONS THIS EVENING HAVE LOWER VSBYS DOWN TO 1/4SM OR LESS IN
SPOTS...SO WARNING LOOKS TO BE VERIFYING ANYWAY. BOTTOM LINE...WILL
KEEP HEADLINES GOING AS IS. STRONGER NW WINDS SHOULD CARRY SOME
HEAVIER LES BANDS INTO WRN MQT COUNTY AS WELL WHERE LOCALLY UP TO 4
INCHES COULD FALL OVERNIGHT.

REST OF FCST LOOKS GOOD.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TONIGHT-SUN MIZ001>003-009-084.
WINTER STORM WARNING TONIGHT THRU SUN MORNING MIZ004.
WINTER STORM WARNING TONIGHT THRU MON MIZ006-007-085.
WINTER STORM WARNING SUN-MON MIZ005.
GALE WARNING LAKE SUPERIOR.
HEAVY FREEZING SPRAY WARNING LAKE SUPERIOR.

&&

VOSS
Hazardous weather outlook, Jan 17, 5:30 PM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
530 PM EST SAT JAN 17 2004

MIZ001>007-009>014-084-085-181300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
530 PM EST SAT JAN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND SUNDAY

HEAVY LAKE EFFECT SNOW SHOWERS WITH SIGNIFICANT ACCUMULATIONS ARE
EXPECTED NEAR LAKE SUPERIOR. STRONG NORTHWEST WINDS WILL PRODUCE
AREAS OF BLOWING AND DRIFTING SNOW WHICH WILL REDUCE VISIBILITIES.
SEE CURRENT WINTER WEATHER STATEMENTS FOR COMPLETE DETAILS.

GALE FORCE WINDS AND HEAVY FREEZING SPRAY ARE EXPECTED ON LAKE
SUPERIOR.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

HEAVY LAKE EFFECT SNOW SHOWERS WITH SIGNIFICANT ACCUMULATIONS ARE
EXPECTED SUNDAY NIGHT AND MONDAY ACROSS NORTHERN UPPER MICHIGAN.
SEE CURRENT WINTER WEATHER STATEMENTS FOR COMPLETE DETAILS.

ON LAKE SUPERIOR...HEAVY FREEZING SPRAY IS EXPECTED SUNDAY NIGHT
THROUGH MONDAY NIGHT. GALE FORCE WINDS AND HEAVY FREEZING SPRAY ARE
POSSIBLE AGAIN WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS ARE
GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Keweenaw

When
January 18, 12:00 AM EST to January 19, 6:00 PM EST
Where
Keweenaw forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Winter Storm, Houghton

When
January 18, 12:00 AM EST to January 19, 6:00 PM EST
Where
Houghton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winter Storm, Marquette

When
January 18, 5:00 PM EST to January 19, 6:00 PM EST
Where
Marquette forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Winter Storm, Alger

When
January 18, 5:00 PM EST to January 19, 6:00 PM EST
Where
Alger forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380472, 5380473, 5380474, 5380475.